The primary medications used to treat Attention Deficit Hyperactivity Disorder (ADHD) are stimulant medications. These medications can be very helpful for children who struggle with hyperactivity, impulsivity, and inattention so that they can be more successful in the home and school environments. Often these medications can lead to problematic side effects such as decreased appetite, stomach pain, sleep problems, and moodiness that can make it challenging to continue the medication. There are ways to help patients deal with these side effects so that they can continue to take a medication that is beneficial for them.
If your patient’s appetite decreases after taking ADHD medicine, advise the parent to give the morning dose after breakfast so that he or she will eat better in the morning. Also advise them to serve a large dinner in the evening when the medication is beginning to wear off. Have them keep healthy, high-calorie, protein snacks on hand for whenever a child asks for food, even if it is before bedtime. Discuss with parents that it is more important to monitor the child’s weight than his day-to-day appetite. Advise them to let you know if the child’s poor appetite lasts for a long period, and consider reducing the dose or stopping the medication on weekends or summer breaks to allow appetite to return to normal. For some children, changing from an extended release formulation to a twice daily short acting formulation helps them be hungrier at lunchtime.
Stomach pain or upset:
Advise parents not to give the medication on an empty stomach. Taking the medication with or immediately after food can be helpful for this side effect.
Parents should set up a regular bedtime routine that includes calming activities, such as bathing or reading. Make sure that a long-acting stimulant is only given in the mornings, typically no later than 10am, and an afternoon dose of a short-acting stimulant should not be given later than 3pm. If the sleep disturbance persists, consider switching from a long-acting to a shorter-acting form or reducing the dose or stopping an afternoon dose. If the child is struggling with hyperactivity at bedtime and having a hard time settling down to sleep because of his ADHD, a non-stimulant medication for ADHD can sometimes be helpful as an adjunctive measure.
When an ADHD medication wears off in the afternoon or evening, some children have more ADHD symptoms or irritability and moodiness. This is more common with the stimulant medications than the non-stimulant medications. To prevent this “rebounding” consider using a long-acting formulation or prescribing a small dose of short-acting stimulant later in the day.
Make sure the parents are keeping an eye out for changes in the child’s mood and anxiety. Stimulant medications can negatively affect mood symptoms and anxiety. If that does occur, consider using a non-stimulant medication instead to address the ADHD symptoms.
It is our hope that this practical primer on addressing the common side effects for stimulant medications is helpful to address problems that may arise in the primary care office. And remember providers can contact us at SmartCare PC2 for real-time consultation on particular cases.